Alert archive / South Dakota / Frost Advisories in 2019
Frost Advisory 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this frost advisory at Oct 3, 2019, 3:19 PM CDT for 4 states. It took effect at Oct 4, 2019, 1:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2019, 3:19 PM CDT (20:19 UTC)
- In effect from
- Oct 4, 2019, 1:00 AM CDT
- Expired
- Oct 4, 2019, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 41 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Brookings County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 13 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350 WWUS73 KFSD 032019 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 319 PM CDT Thu Oct 3 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>056-058>062-064>067-069>071-041400- /O.NEW.KFSD.FR.Y.0003.191004T0600Z-191004T1400Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Douglas-Hutchinson-Turner-Yankton-Union- 319 PM CDT Thu Oct 3 2019 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... * WHAT...Temperatures as low as 34 will likely result in frost formation. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...From 1 AM to 9 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
3 follow-up statements
004 WWUS73 KFSD 040153 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 853 PM CDT Thu Oct 3 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>056-058>062-064>067-069>071-041315- /O.CON.KFSD.FR.Y.0003.191004T0600Z-191004T1400Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Douglas-Hutchinson-Turner-Yankton-Union- 853 PM CDT Thu Oct 3 2019 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... * WHAT...Temperatures between 34 and 38 degrees will lead to frost formation. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. * WHEN...From 1 AM to 9 AM CDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
855 WWUS73 KFSD 040831 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 331 AM CDT Fri Oct 4 2019 IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ038>040-052>056-058>062-064>067-040945- /O.CAN.KFSD.FR.Y.0003.000000T0000Z-191004T1400Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista- Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner- 331 AM CDT Fri Oct 4 2019 ...FROST ADVISORY IS CANCELLED... Widespreda cloud cover has limited the extent of the colder temperatures thus the advisory is cancelled. $$ IAZ020-031-NEZ013-014-SDZ069>071-041400- /O.CON.KFSD.FR.Y.0003.000000T0000Z-191004T1400Z/ Plymouth-Woodbury-Dixon-Dakota-Yankton-Clay-Union- 331 AM CDT Fri Oct 4 2019 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...In South Dakota, Yankton, Clay and Union Counties. In Iowa, Plymouth and Woodbury Counties. In Nebraska, Dakota and Dixon Counties. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
438 WWUS73 KFSD 041351 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 851 AM CDT Fri Oct 4 2019 IAZ020-031-NEZ013-014-SDZ069>071-041500- /O.EXP.KFSD.FR.Y.0003.000000T0000Z-191004T1400Z/ Plymouth-Woodbury-Dixon-Dakota-Yankton-Clay-Union- 851 AM CDT Fri Oct 4 2019 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures have rebounded back into the upper 30s and 40s in most locations and will continue to rise thru the day. $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Oct 3, 12:40 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Oct 3, 12:40 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1240 PM CDT Thu Oct 3 2019 .SHORT TERM...(Today and Tonight) Issued at 350 AM CDT Thu Oct 3 2019 Still a good bit of cloud cover over the Northern Plains early this morning, and model RH time sections indicate that cloud cover will be slow to erode over our area today. The better chances of sunshine will exist over the MO River Valley by early afternoon, with clouds continuing to decrease to the north and east through the later afternoon. East central SD and southwestern MN may remain cloudy for most of the day however. Thermal profiles will be a touch cooler today as Canadian high pressure builds southward, though with the anticipation of more sunshine over most areas highs will nudge up just a bit - into the lower to mid 50s. The surface ridge begins to shift off to the east tonight, though winds will remain light - especially over the eastern half of the CWA - and with mostly clear skies through the early part of the night temperatures will drop into the mid and upper 30s. Some models are suggesting stratus development over parts of the area later in the night, which could have some impact on how far temperatures drop. In any event, there will be a risk of patchy frost in locales generally from the Interstate 29 corridor and eastward. .LONG TERM...(Friday through Wednesday) Issued at 350 AM CDT Thu Oct 3 2019 A southerly flow returns to the region on Friday as the high pressure continues to slide to the east. This would potentially allow temperatures to bump up, though increasing clouds will stunt the warming potential. Even so, still looking at highs in the mid to upper 50s. With the approach of an upper level trough from the Rockies, warm air advection/isentropic lift will increase over the area by later in the day into Friday night. With increasing moisture transport being ushered in on a strengthening 850 mb flow, will see increasing precipitation chances, focused on Friday night into early Saturday. Instability will increase across the area during this time frame, so a few thunderstorms cannot be ruled out, though severe storms are not expected. Depending on how variables come together, there is a threat of heavy rain over at least a part of our area - mainly east, and WPC Day 2 Marginal risk for excessive rainfall seems appropriate. By Saturday afternoon things should clear out, and it will be a windy day with highs into the lower to mid 60s. After that, it looks like a relatively prolonged dry period with no precipitation expected through at least the middle of next week. There will be a subtle warming trend through the period, with temperatures into the mid 60s to near 70 by Tuesday and Wednesday of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1240 PM CDT Thu Oct 3 2019 Low to mid-level cloud decks will continue to slowly rise and dissipate throughout the afternoon and evening hours. Winds will gust to 20 kt through the afternoon, before quickly calming after sunset. Mostly clear skies are expected overnight, with light winds Friday morning. No rainfall is expected until Friday afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...JM AVIATION...VandenBoogart
Hazardous weather outlook, Oct 3, 4:14 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 414 AM CDT Thu Oct 3 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-062-067-070-071-040915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Union- 414 AM CDT Thu Oct 3 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Patchy frost is possible across the area late tonight into Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Locally heavy rain may occur over parts of the area late Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-039-050-052>054-057>061-063>066-068-069-040915- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton- 414 AM CDT Thu Oct 3 2019 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 8:30 PM CDT | River Flood Warning | FSD | Brookings, Moody | 7 days |
| Oct 3, 10:26 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 3 days |
| Oct 3, 10:26 AM CDT | River Flood Warning | FSD | Minnehaha | 4 days |
| Oct 3, 10:26 AM CDT | River Flood Warning | FSD | Union | 7 days |
| Oct 3, 10:26 AM CDT | River Flood Warning | FSD | Clay, Dickinson | 7 days |
| Oct 3, 10:26 AM CDT | River Flood Warning | FSD | Clay | 7 days |
Nearby
Frost Advisories in South Dakota, 2019Frost Advisories in Iowa, 2019Frost Advisories in Minnesota, 2019Every frost advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.